Hail, Upson
- When
- August 7, 8:25 PM EST
- Where
- Upson County, 4 mi WSW of Thomaston
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.883, -84.400
The Upson county 911 center reported penny-sized hail.
1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 7, 4:28 PM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT THU AUG 7 2003 330 PM EDT PUBLIC DISCUSSION... CURRENT RADAR LOOP SHOWS SHOWERS ACROSS N GA MOVING SOUTH THROUGH THE STATE. NOTHING SEVERE AT THE MOMENT AS SHOWERS ARE MOVING THROUGH DRIER AIR. THERE IS A SURFACE TROUGH EXTENDING SOUTH ALONG THE EAST COAST PUTTING N AND CENTRAL GA INTO NORTHERLY FLOW. GENERALLY FOR THE NEXT FEW DAYS SURFACE TROUGH HOLD ITS POSITION ALONG THE EASTERN SEABOARD AND KEEPS THE STATE IN WEAK N TO NW FLOW. EVEN THOUGH THIS IS GENERALLY A DRIER PATTERN FOR GEORGIA WITH ALL THE MOISTURE STILL IN THE AIR (MOSTLY DUE TO EVAPORATION FROM THE SURFACE) WILL STILL CONTINUE WITH DIURNAL CONVECTIVE PATTERN THROUGH THE PERIOD. NOT LOOKING AT ANY SEVERE WEATHER THROUGH THE WEEKEND JUST NORMAL SUMMERTIME SCATTERED SHOWERS AN THUNDERSTORMS. LARGE SCALE PATTERN CHANGES ONLY A LITTLE AS UPPER TROUGH LOOKS TO RETROGRADE W EARLY NEXT WEAK. THIS UPPER TROUGH GETS PINCHED BY HIGH PRESSURE ON EACH SIDE ALSO. THIS WILL NOT ENHANCE OR HINDER AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE AREA. AS FOR TEMPS WILL CONTINUE WITH NEAR SEASONAL NORMS AS THEY CONTINUE TO LOOK GOOD. .PRELIMINARY POINT TEMPS/POPS... KATL 67 85 68 86 / 30 30 30 30 KAHN 68 87 67 88 / 30 30 30 30 KGVL 67 85 67 85 / 30 40 40 30 KRMG 66 87 66 87 / 30 30 30 30 KCSG 70 90 69 90 / 30 30 30 30 KMCN 69 89 68 90 / 40 30 30 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. .AVIATION DISCUSSION...MESOETA SHOWS LOW LEVEL WINDS COMING AROUND MORE TO THE NORTHWEST AND THIS SHOULD BRING A LITTLE DRIER PATTERN TO THE AREA. SHOWERS ALONG THE CHATTAHOOCHEE MAY AFFECT FTY/ATL NEXT COUPLE OF HOURS...BUT SHOULD BE OUT OF THE PICTURE BY TAF TIME. WITH SO MUCH RESIDUAL LOW LEVEL MOISTURE...COULD STILL SEE SOME MVFR CIGS IN THE MORNING...BUT MAINLY VSBYS 2-4SM IN FOG. THEREFORE WILL NOT BE MAKING ANY SIGNIFICANT CHANGES TO THE CURRENT TAF FOR ATL. JRN 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT THU AUG 7 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071620- 622 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... A PERSISTENT UPPER TROUGH OF LOW PRESSURE WILL CONTINUE OVER THE EASTERN STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH TODAY THROUGH TONIGHT. A VERY MOIST AIR MASS REMAINS OVER NORTH AND CENTRAL GEORGIA. .PRIMARY HAZARD... THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING. FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM NOON THROUGH 800 PM. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH AND CENTRAL GEORGIA TODAY. ONLY ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. LIFTED INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4 AND CAPES SHOULD RANGED FROM 1000 TO 1500. DUE TO SLIGHTLY BETTER INSTABILITY ACROSS CENTRAL GEORGIA...THE FAVORED LOCATION FOR ISOLATED SEVERE THUNDERSTORMS SHOULD BE ALONG AND SOUTH OF A COLUMBUS TO MACON LINE. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
GAZ070>072-080045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 739 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN JONES...MONROE AND LAMAR COUNTIES UNTIL 845 PM EDT... AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM WEST OF FORSYTH TO NORTHWEST OF GRAY...MOVING EAST AT 15PH. HEAVY RAINFALL...UP TO AN INCH AND A HALF IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ062-075-076-080045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 744 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN JEFFERSON...GLASCOCK AND WARREN COUNTIES UNTIL 845 PM EDT... AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM WEST OF MITCHELL TO LOUISVILLE...MOVING NORTHEAST AT 15 MPH. HEAVY RAINFALL...UP TO AN INCH AND A HALF IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ027-036>039-080045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 751 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN OCONEE...WILKES...OGLETHORPE...CLARKE AND MADISON COUNTIES UNTIL 845 PM EDT... AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM NORTHEAST OF COMER TO WEST OF ATHENS...MOVING EAST AT 15 MPH. HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ027-036>039-050-080145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 838 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN GREENE...OCONEE...WILKES...OGLETHORPE...CLARKE AND MADISON COUNTIES UNTIL 945 PM EDT... AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS FROM EAST OF CARLTON TO SOUTHWEST OF MAXEYS...MOVING EAST AT 20 MPH. HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ069-071-072-081-082-080145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 840 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN CRAWFORD...BIBB...UPSON...JONES AND MONROE COUNTIES UNTIL 945 PM EDT... AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM 12 MILES NORTH OF PAYNE TO THOMASTON... MOVING SOUTHEAST AT 10 MPH. HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
GAZ066-067-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 856 PM EDT THU AUG 7 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND GUSTY WINDS IN TROUP AND MERIWETHER COUNTIES UNTIL 1000 PM EDT... AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM WEST OF WARM SPRINGS...MOVING EAST AT 15 MPH. HEAVY RAINFALL...UP TO AN INCH IN AN HOUR...WILL CAUSE PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT INTENSE LIGHTNING AND GUSTY WINDS UP TO 35 MPH WITH THESE STORMS ALSO. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The Atlanta radar (KFFC), 56 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
The Upson county 911 center reported penny-sized hail.
The Upson county 911 center reported that persistent thunderstorms with heavy rain had resulted in considerable flooding in the Thomaston area. Eleven roads had to be closed because of flooding, and one remained closed for a few hours even after the rain had ended. Flood waters rose into several homes. Three homes had to be evacuated because of flooding in a low-lying area of the city. In addition, water was flowing over the dam of a small pond northwest of Thomaston, forcing the closure of the road below the dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374501, 5374570.